Alert archive / Iowa / River Flood Watches in 2021

River Flood Watch 8, NWS La Crosse, WI

August 29, 2021Allamakee County, Iowa

NWS La Crosse, WI issued this river flood watch at Aug 29, 2021, 3:51 AM CDT for Allamakee County, Iowa. It took effect at Aug 30, 2021, 5:30 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 3:51 AM CDT (08:51 UTC)
In effect from
Aug 30, 2021, 5:30 AM CDT
Expired
Aug 29, 2021, 2:20 PM CDT
In force
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Upper Iowa River at Dorchester (DCHI4). The gauge peaked at 14.04 ft at Aug 30, 2021, 10:00 AM CDT.

actionminormoderate101508/2908/30
Action stage
11 ft
Minor stage
14 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05388250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

549 
WGUS63 KARX 290851
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
351 AM CDT Sun Aug 29 2021

...The National Weather Service in La Crosse WI has issued a Flood 
Watch for the following rivers in Iowa...

  Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.

For the Upper Iowa River...including Dorchester Hwy 76...flooding is 
possible.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this afternoon at 1200 PM CDT.

&&


IAZ011-291700-
/O.NEW.KARX.FL.A.0008.210830T1030Z-210831T1500Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
351 AM CDT Sun Aug 29 2021

The National Weather Service in La Crosse has issued a

* Flood Watch for
  the Upper Iowa River at Dorchester Hwy 76.
* From late tonight to late Tuesday morning.
* At 2:00 AM CDT Sunday the stage was 11.3 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Monday morning.
* Impact...At 14.0 feet, Lowland agricultural areas begin to flood.
* Impact...At 15.0 feet, Significant agricultural flooding begins.


&&

LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
      4341 9161

$$

DTJ
2 follow-up statements
083 
WGUS63 KARX 291424
FFAARX

Flood Watch
National Weather Service La Crosse WI
924 AM CDT Sun Aug 29 2021

...The Flood Watch continues for the following rivers in Iowa...

  Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.

For the Upper Iowa River...including Decorah, Bluffton, Dorchester 
Hwy 76...flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

&&


IAZ011-292230-
/O.CON.KARX.FL.A.0008.210830T1030Z-210831T1500Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
924 AM CDT Sun Aug 29 2021

The Flood Watch continues for
  the Upper Iowa River at Dorchester Hwy 76.

* From late tonight to late Tuesday morning.
* At 8:00 AM CDT Sunday the stage was 11.8 feet.
* Flood stage is 14.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 14.0 feet, Lowland agricultural areas begin to flood.


&&

LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
      4341 9161

$$

ARX
024 
WGUS63 KARX 291920
FFAARX

Flood Watch
National Weather Service La Crosse WI
220 PM CDT Sun Aug 29 2021

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in Iowa...

  Upper Iowa River at Dorchester Hwy 76 affecting Allamakee County.

IAZ011-292030-
/O.CAN.KARX.FL.A.0008.210830T1030Z-210829T1920Z/
/DCHI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
220 PM CDT Sun Aug 29 2021

The Flood Watch is cancelled for
  the Upper Iowa River at Dorchester Hwy 76
  and has been replaced with a Flood Warning.

* At 1:00 PM CDT Sunday the stage was 12.3 feet.
* Flood stage is 14.0 feet.
* Forecast...Flood stage may be reached tomorrow morning.


&&

LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161
      4341 9161

$$

ARX

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 29, 2:09 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 29, 2:09 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
209 AM CDT Sun Aug 29 2021

.SHORT TERM...(Today and tonight)
Issued at 200 AM CDT Sun Aug 29 2021

Early morning water vapor satellite imagery highlights the 500mb
trough over the Dakotas and line of convection from Minnesota into
northwest Iowa and eastern Nebraska. In addition, Hurricane Ida
is heading toward Louisiana. The latest surface analysis had the
main area of surface low pressure northwest of KMSP with a cold
front through western MN. A weak boundary was noted across
southern MN...south of KRST and KONA, but north of KFKA and KLSE.
Showers and thunderstorms area progressing through the region with
the main area entering our northern counties and extending
through southwest MN into northwest Iowa. There was an uptick in
convection to the east with strong moisture transport. Also,
convection moving through the chimney area has sent out a
boundary. South of this boundary, MLCAPE was still around
2000-2500 J/kg. i Deep layer shear was 30 to 40kt. The strongest
shear of 50 to 60 kts resides west of the convection. Downdraft
CAPE still ranges from 800 to 1100J/kg. Forecast hodographs show
helicity values of 120 to 180m2/s2. Forecast soundings show some
mid level drier air. The low level jet is currently 25 to 30kts
locally with 30 to 45kts farther west where the convection is
located. Overnight, the low level jet continues to increase to 35
to 45kts through the overnight hours. The increase in the low
level jet is trying to race the more organized convection to the
northeast with the line farther south continuing to push through.
Precipitable water values along the front are progged to be around
2 to 2.25 inches and this gets pushed southward today through
00z.

Cloud tops have been warming and lightning has dropped off.  Was
concerned earlier with the environment, to monitor for stronger
segments within the line and bowing structures with the instability
it can tap and shear that is available to work with.  So far, most
of the local wind gusts have been 20 to 35 mph. Some of the
rainfall rates in northern Iowa were 1 inch per hour and will be
moving into our areal flood warning early this morning, however
the weakening trend in the radar echoes is welcome.  Will walk
this storm system out of our area today as the potent trough over
Minnesota continues to sweep east across the Upper Great Lakes
today. The cold front appears to push south of the area by 18Z-
21Z. Rainfall should be ending with drier westerly flow. By
18Z...the 10-12 deg C dewpoints are over our southern
counties...stalling and getting pushed south by 00z. The CAMs
generally bring the showers and thunderstorms through with some
weakening and decrease in coverage. The HopWRF has similar trends
and has additional convection south of the forecast area this
afternoon. Northwest winds 10 to 15 mph this afternoon decrease to
light and variable tonight with surface high pressure over the
region. Highs Saturday were in the upper 70s and 80s most location
with around 90 in the south. Today, we are looking for highs near
to above normal in the 70s to lower 80s.

.LONG TERM...(Monday through Saturday)
Issued at 200 AM CDT Sun Aug 29 2021

Less humid!  Still dry on Monday with highs in the 70s. With
surface high pressure over the region may see some patchy fog
Monday/Tuesday morning.

Tuesday through Wednesday night, a mid level ridge builds over
the Plains as tropical remnants track into the Tennessee and Ohio
River Valleys. The pattern is drier and less humid with seasonable
temperatures in the 70s for highs and upper 40s and 50s for lows.
Thursday into Friday night, the ridge breaks down with a front
passing through and a chance for showers and thunderstorms. High
pressure builds in Saturday with a change for showers.

&&

.HYDROLOGY...
Issued at 200 AM CDT Sun Aug 29 2021

Through 3pm some of the higher rainfall totals that came in were
8.74 inches at Elma in Howard county, 7.58 inches at St. Ansgar in
Mitchell County, and 6.5 inches 2NE Lansing in Mower County. We
continue to see flood warnings on the Black River, Turkey River,
Cedar River, Kickapoo River are watching the Yellow River.  Hourly
rainfall rates with the most recent obs have been .1 to .8" and
as long as the line remains progressive, the river should be able
to handle this.

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1030 PM CDT Sat Aug 28 2021

Cigs: mostly VFR bkn cigs through the night, but potential for a
few hour window of MVFR around cold front slated to move through
near 12z. Then, looking at SKC/SCT conditions for the
afternoon/night.

WX/vsby: line of storms have developed along cold front to the west,
with other storms going up north of the TAF sites on the edge of the
low level moisture transport. A few meso models suggest the line
will hold together as it reaches KRST, with weakening trend as it
nears KLSE. Will follow these trends and add more timing for a
shra/ts chances. Any thunderstorm could produce enhanced wind gusts
and heavy rain.

Winds: southerly through the night, swinging west/northwest toward
12z as the cold front moves through.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION....Rieck
HYDROLOGY...Zapotocny
Hazardous weather outlook, Aug 28, 2:32 PM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook...CORRECTION
National Weather Service La Crosse WI
232 PM CDT Sat Aug 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
232 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight, perhaps becoming
more numerous from late evening on. Besides the threat for
downpours, stronger storms could pose a risk for strong to
damaging winds.

Additional rainfall could slow the fall of high water...or in some
cases cause more flooding. Remain alert for road closures due to
ongoing flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Thursday and Friday, however it is too
early to determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but if stronger
storms move into the area, we might need some reports. Rainfall
reports and flooding impact is also useful.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea
nofwd

In the hours before

Special weather statement, Aug 28, 11:28 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1128 PM CDT Sat Aug 28 2021

MNZ086-087-094-290600-
Olmsted MN-Dodge MN-Mower MN-
1128 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of western Olmsted,
Mower and Dodge Counties through 100 AM CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cleveland to near Pemberton to 6 miles
southwest of Elmore. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hayfield around 1245 AM CDT.

Other locations impacted by these storms include Eden, County Roads
3 And 108, Highway 57 And 570th Street, County Roads 6 And 15, Salem
Corners, Hidden Meadows R V Park, Rock Dell, Brookside Campground
and County Roads 5 And 6.

This includes Interstate 90 in Minnesota between mile markers 175
and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4420 9304 4419 9255 4384 9253 4350 9266
      4350 9305
TIME...MOT...LOC 0427Z 272DEG 34KT 4438 9387 4395 9385 4343 9417

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:20 PM CDTRiver Flood WarningARXAllamakee31 hr

Nearby

River Flood Watches in Iowa, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.